Iowa, 2002

High Wind in Iowa, March 9, 2002

March 9, 2002 · NWS DMX · 51 events in 51 counties and zones

Intense low pressure located northeast of Iowa, combined with high pressure building into the area produced a very strong pressure gradient across the state. The low pressure deepened to below 990 mb as it approached Lake Superior during the afternoon.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Intense low pressure located northeast of Iowa, combined with high pressure building into the area produced a very strong pressure gradient across the state. The low pressure deepened to below 990 mb as it approached Lake Superior during the afternoon. Winds gusted to over 50 MPH in most places throughout the day on the 9th. A few locations reported winds gusting in excess of 60 MPH. Several reporting sites in the CWA had sustained winds of 40 MPH or more for a period of a few hours during the day as the low intensified. Scattered damage was reported around the state along with spotty power outages. For the most part, damage was limited to trees and some roof damage to out buildings. Though not major, the damage was quite widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 9, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SAT MAR 9 2002

OBVIOUSLY RUNNING QUITE LATE.

WITH THE CONTINUATION OF LIGHT SNOW AND ICY CONDITIONS IN THE
NORTHWEST WENT WITH A WINTER WX ADVISORY. THE WIND ADVISORY TYPE
WINDS WERE COVERED AND CARRIED IN THE WEATHER ADVISORY. THE SNOW AND
BLOWING SNOW WILL DOMINATE THIS MORNING AS DEF ZONE TYPE
PRECIPITATION LIFTS NORTHEAST ACROSS THE AREA...WITH MAINLY A WIND
EVENT THIS AFTERNOON. IF SNOW DIMINISHES AS EXPECTED...THEN WINTER
WEATHER ADVSRY CAN BE CHANGED TO A WIND ADVISORY THIS AFTERNOON IF
CONDITIONS WARRANT. A WIND ADVISORY THEN COVERS THE REMAINDER OF THE
CWA TODAY. AS SFC LOW LIFTS NORTH OF THE GREAT LAKES THIS
EVENING...GRADIENT WILL RELAX AND WINDS WILL DIMINISH DURING THE
EVENING.

MADE VERY LITTLE OR NO CHANGES BEYOND SUNDAY. AVN SHOWING
PRECIPITATION POTENTIAL MONDAY. DAY SHIFT SHOULD HAVE TIME TO
ACTUALLY LOOK AT MODELS.

COORD W/FSD AND ARX

.DSM...WINTER WEATHER ADVISORY FAR NORTHWEST TODAY
       WIND ADVISORY REST OF CWA TODAY

JAW

In the hours before

Local storm report, Mar 9, 12:07 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    HARTFORD                  IA   70 MPH TSTM GUST
03/08/02   WARREN                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1155 PM    RUNNELLS                  IA   WIND DAMAGE
03/08/02   POLK                           REPORTED BY STORM
                                          SPOTTER.  ROOF DAMAGE
                                          TO HOUSE.
Local storm report, Mar 9, 12:13 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 AM    NEWTON MUNI ARPT          IA   63 MPH TSTM GUST
03/09/02   JASPER
Local storm report, Mar 9, 12:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    COLFAX                    IA   60 MPH TSTM GUST
03/09/02   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Mar 9, 1:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
123 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    GARWIN                    IA   WIND DAMAGE
03/09/02   TAMA                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1254 AM    TRAER                     IA   WIND DAMAGE
03/09/02   TAMA                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1255 AM    DYSART                    IA   WIND DAMAGE
03/09/02   TAMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN.
Local storm report, Mar 9, 1:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    OTTUMWA                   IA   60 MPH TSTM GUST
03/09/02   WAPELLO                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Mar 9, 1:36 AM CST, 4 hours 24 minutes before
IAZ049-050-061-062-074-075-084>086-094>097-090830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
136 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH NUMBER 14 HAS BEEN CANCELLED FOR A
PORTION OF CENTRAL IOWA...

THE THREAT OF SEVERE WEATHER HAS SHIFTED INTO EASTERN IOWA AND IS NO
LONGER IN EFFECT FOR CENTRAL IOWA.  SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAY CONTINUE FOR THE NEXT HOUR OR SO BUT ANY THREAT
OF SEVERE WEATHER HAS PUSHED INTO FAR EASTERN IOWA.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 high wind. Local standard time, as filed.

High Wind, Webster

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Webster forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Winnebago forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Worth forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Wright forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Adair

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Adair forecast zone
Measured
54 kt (62 mph)
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Adams forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Appanoose

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Appanoose forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

High Wind, Audubon

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Audubon forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Black Hawk forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Boone

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Boone forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Bremer

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Bremer forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Carroll forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cass

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Cass forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Clarke

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Clarke forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

High Wind, Crawford

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Dallas

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Dallas forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Davis

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Davis forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

High Wind, Decatur

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Decatur forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

High Wind, Emmet

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Emmet forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Greene

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Greene forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Grundy

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Grundy forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Guthrie forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Hancock forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Humboldt forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Jasper forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Kossuth forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Lucas

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Lucas forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

High Wind, Madison

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Mahaska forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Marion

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Marion forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Marshall

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Monroe forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Palo Alto forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Poweshiek forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Ringgold

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Ringgold forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

High Wind, Sac

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Sac forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Story forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Tama

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Tama forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Taylor

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Taylor forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

High Wind, Union

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

High Wind, Wapello

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Wapello forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

High Wind, Warren

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Warren forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 9, 6:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280891, 5280892, 5280893, 5280894, 5281747, 5281748, 5281749, 5281750, 5281751, 5281752, 5281753, 5281754, 5281755, 5281756, 5281757, 5281758, 5281759, 5281760, 5281761, 5281762, 5281763, 5281764, 5281765, 5281766, 5281767, 5281768, 5281769, 5281770, 5281771, 5281772, 5281773, 5281774, 5281775, 5281776, 5281777, 5281778, 5281779, 5281780, 5282574, 5282575, and more.